MAUDE Adverse Event Report: HISTOSONICS, INC. EDISON SYSTEM; FOCUSED ULTRASOUND SYSTEM FOR NON-THERMAL, MECHANICAL TISSUE ABLATION

HISTOSONICS, INC. EDISON SYSTEM; FOCUSED ULTRASOUND SYSTEM FOR NON-THERMAL, MECHANICAL TISSUE ABLATION
Catalog Number EDNTC1001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemoptysis (1887)
Date of Event 03/17/2025
Type of Reportable Event Serious Injury
Event or Problem Description
During a histotripsy treatment on (b)(6) 2025 of a 56-year-old female patient with cholangiocarcinoma metastases, an acute lung related complication was reported.The patient was ventilated with a double lumen intubation, and the right lung had been intentionally atelectasized (e.G., collapsed) so only the left lung was being ventilated to improve the acoustic imaging window to the liver.The targeted lesion was in segment 7 of the liver and the patient was in the lateral decubitus position.The treatment was abutting the diaphragm, and the acoustic path on the cranial side of the target was potentially interacting with lung per the physician based on ultrasound imaging.The planned treatment volume (ptv) plan dimensions were prescribed to 4cmx4cmx4cm.The patient was on clopidogrel (plavix) and heparin prior to the procedure.Right before automated treatment (at) was initiated, the physician requested 5000 units of heparin be administered (as is standard practice at this facility), then at was started.Less than 1 minute into treatment, anesthesia noticed blood coming out of the right lung intubation tube (approximate total volume of 1 unit or 0.5 liters).The physician paused treatment and executed emergency removal of the edison system soon after the initiation of the histotripsy treatment.The staff then brought in a bronchoscope, which did not show a definitive source for the bleeding.The patient was given epinephrine to stop the bleeding.The patient was ct scanned after being stabilized, and it was remarked by the physician that there appeared to be injury to the caudal portion of the lung, which overlapped with the cranial portion of the target.He attributed the damage to be due to the acoustic therapy deposition in this area.The patient remained intubated and was held overnight by the physician in the icu, for observation.The physician proceeded with the histotripsy of the patient's liver tumors the following day.Following the histotripsy procedure, the patient was extubated and went home that night.No other sequalae, symptoms, complications, or admissions have been reported since the procedure.
 
Additional Manufacturer Narrative
Lung hemorrhage is a known risk of histotripsy of the liver.Per the device labeling, users are warned that "delivering therapeutic ultrasound when lung tissue is located along the acoustic pathway can result in localized pulmonary tissue edema or hemorrhage.Ultrasound imaging and the acoustic field indicator overlay can be used to assess if lung is along the acoustic pathway prior to finalizing the planning treatment volume.Consider using alternate angles to avoid lung tissue." no device malfunction was reported by the user.
 
Additional Manufacturer Narrative
Lung hemorrhage is a known risk of histotripsy of the liver.Per the device labeling, users are warned that "delivering therapeutic ultrasound when lung tissue is located along the acoustic pathway can result in localized pulmonary tissue edema or hemorrhage.Ultrasound imaging and the acoustic field indicator overlay can be used to assess if lung is along the acoustic pathway prior to finalizing the planning treatment volume.Consider using alternate angles to avoid lung tissue." no device malfunction was reported by the user.Corrections made to d4 - serial number, e1 - initial reporter site information, h4 - device date of manufacture.
 
Event or Problem Description
During a histotripsy treatment on (b)(6) 2025 of a 56-year-old female patient with cholangiocarcinoma metastases, an acute lung related complication was reported.The patient was ventilated with a double lumen intubation, and the right lung had been intentionally atelectasized (e.G., collapsed) so only the left lung was being ventilated to improve the acoustic imaging window to the liver.The targeted lesion was in segment 7 of the liver and the patient was in the lateral decubitus position.The treatment was abutting the diaphragm, and the acoustic path on the cranial side of the target was potentially interacting with lung per the physician based on ultrasound imaging.The planned treatment volume (ptv) plan dimensions were prescribed to 4cmx4cmx4cm.The patient was on clopidogrel (plavix) and heparin prior to the procedure.Right before automated treatment (at) was initiated, the physician requested 5000 units of heparin be administered (as is standard practice at this facility), then at was started.Less than 1 minute into treatment, anesthesia noticed blood coming out of the right lung intubation tube (approimate total volume of 1 unit or 0.5 liters).The physician paused treatment and executed emergency removal of the edison system soon after the initiation of the histotripsy treatment.The staff then brought in a bronchoscope, which did not show a definitive source for the bleeding.The patient was given epinephrine to stop the bleeding.The patient was ct scanned after being stabilized, and it was remarked by the physician that there appeared to be injury to the caudal portion of the lung, which overlapped with the cranial portion of the target.He attributed the damage to be due to the acoustic therapy deposition in this area.The patient remained intubated and was held overnight by the physician in the icu, for observation.The physician proceeded with the histotripsy of the patient's liver tumors the following day.Following the histotripsy procedure, the patient was extubated and went home that night.No other sequalae, symptoms, complications, or admissions have been reported since the procedure.

Brand Name
EDISON SYSTEM
Common Device Name
FOCUSED ULTRASOUND SYSTEM FOR NON-THERMAL, MECHANICAL TISSUE ABLATION
Manufacturer (Section D)
HISTOSONICS, INC.
16305 36th ave n
suite 300
plymouth MN 55446
Manufacturer (Section G)
HISTOSONICS, INC.
16305 36th ave n
suite 300
plymouth MN 55446
Manufacturer Contact
leeanne swiridow
16305 36th ave n
suite 300
plymouth, MN 55446
6123510361
MDR Report Key21857401
Report Number3027664504-2025-00004
Device Sequence Number7888820
Product Code QGM
UDI-Device Identifier00850006962006
UDI-Public00850006962006
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K233466
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEDNTC1001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2025
Supplement Date Received by Manufacturer03/17/2025
Initial Report FDA Received Date04/17/2025
Supplement Report FDA Received Date04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/13/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization;
Patient Age56 YR
Patient SexFemale